Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 264, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 20, 2017, 11:05 PM CDT for Carroll County, Crawford County, Sac County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2017, 11:05 PM CDT (04:05 UTC)
- Expired
- Aug 20, 2017, 11:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, IA, Crawford County, IA, Sac County, IA
The radar
The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1704 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
115
WUUS53 KDMX 210405
SVRDMX
IAC027-047-161-210445-
/O.NEW.KDMX.SV.W.0264.170821T0405Z-170821T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1105 PM CDT SUN AUG 20 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Sac County in west central Iowa...
Northern Crawford County in west central Iowa...
Northwestern Carroll County in west central Iowa...
* Until 1145 PM CDT.
* At 1104 PM CDT, a severe thunderstorm was located 11 miles
southeast of Battle Creek, or 12 miles south of Ida Grove, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lake View, Black Hawk Lake, Schleswig, Wall Lake, Arcadia, Vail,
Westside, Kiron, Deloit, Ricketts, Wall Lake Municipal Airport and
Blackhawk Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4221 9559 4221 9532 4227 9532 4230 9503
4203 9503 4209 9559
TIME...MOT...LOC 0404Z 268DEG 27KT 4217 9548
HAIL...1.00IN
WIND...60MPH
$$
Martin2 follow-up statements
345
WWUS53 KDMX 210422
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1122 PM CDT SUN AUG 20 2017
IAC027-047-161-210445-
/O.CON.KDMX.SV.W.0264.000000T0000Z-170821T0445Z/
Sac IA-Crawford IA-Carroll IA-
1122 PM CDT SUN AUG 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHWESTERN SAC...NORTHERN CRAWFORD AND NORTHWESTERN CARROLL
COUNTIES...
At 1122 PM CDT, a severe thunderstorm was located 10 miles south of
Arthur, or 10 miles south of Ida Grove, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lake View, Black Hawk Lake, Schleswig, Wall Lake, Arcadia, Vail,
Westside, Kiron, Deloit, Ricketts, Wall Lake Municipal Airport and
Blackhawk Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4221 9559 4221 9532 4227 9532 4230 9503
4203 9503 4209 9559
TIME...MOT...LOC 0422Z 259DEG 18KT 4219 9540
HAIL...1.50IN
WIND...60MPH
$$
Martin817
WWUS53 KDMX 210443
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1143 PM CDT SUN AUG 20 2017
IAC027-047-161-210452-
/O.EXP.KDMX.SV.W.0264.000000T0000Z-170821T0445Z/
Sac IA-Crawford IA-Carroll IA-
1143 PM CDT SUN AUG 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SAC...NORTHERN
CRAWFORD AND NORTHWESTERN CARROLL COUNTIES WILL EXPIRE AT 1145 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4221 9559 4221 9532 4227 9532 4230 9503
4203 9503 4209 9559
TIME...MOT...LOC 0442Z 268DEG 27KT 4219 9522
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:29 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 20, 9:29 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 929 PM CDT Sun Aug 20 2017 ...Update for Near Term Trends and Eclipse Sky Cover... .UPDATE... Issued at 929 PM CDT Sun Aug 20 2017 Currently monitoring trends over southern Minnesota and northeast Nebraska this evening as short term models/CAMs show thunderstorms developing in the next 2 to 3 hours. Already, thunderstorms have developed along the surface boundary over southeast Minnesota, which the CAMs are not showing presently. While it may seem odd that we are looking at it, the Ash RGB, which can help to differentiate low level water vapor, showed some sort of low level moisture or boundary moving northward into the front with convective initiation shortly thereafter. This area is characterized by nearly 2500 J/kg of MLCAPE that is almost uncapped, but shear is rather weak per SPC mesoanalysis. Farther to the southwest over northeast Nebraska, there is a boundary apparent in the GOES-16 low level water vapor imagery. In the Ash RGB, there is a different boundary moving northward toward the one identified in the low level water vapor and is just north of a Yankton to Hawarden line at 222z. This will be an area along with northeast Nebraska to monitor with the GOES-16 1-minute mesoscale sector 1 over Iowa now through 12z for convection that should move across Iowa tonight. Have updated PoPs through 12z with a blend of current forecast, HRRR, and CONSShort to better refine expected thunderstorm timing. As for the eclipse, updated sky cover through 21z Monday with probably a net zero change over the forecast area, but that doesn't mean no change. One concern is what happens with the thunderstorms overnight and the clouds they may leave behind tomorrow. Another is that GOES-16 mid level water vapor currently shows a plume of moisture from central Mexico moving up into Colorado and Kansas. This will move over Iowa tomorrow as shown by the HRRR simulated IR, but these clouds may end up just being higher level clouds. A blend of the Superblend/HRRR/CONSShort provided generally 45-55% of clouds over southern Iowa, which is a slight improvement with higher probability of clouds over northern Iowa. && .SHORT TERM.../Tonight through Monday/ Issued at 318 PM CDT Sun Aug 20 2017 Convective trends will highlight the concerns into Monday, but confidence is not high. MCS remnants from overnight are still festering from SW Iowa into MO and it continues to survive longer than models have anticipated with most not handling current weather well. The HRRR and ESRL HRRR seem to have the best current projections, but even they are too aggressive pushing the cluster off to the SE by 21z. Current RAP objective analysis continues to show this MCS driven by H85/H7 frontogenesis and warm/theta-e advection into 0-2km moisture convergence over NW Missouri so feel this will continue to be a focus as the low level jet matures into the night. The mean wind and Corfidi vectors suggest movement would keep this out of our forecast area, or just brushing far SW sections, with the NCAR ensembles providing a reasonable solution. Although the MLCIN and convergence are currently unfavorable for development anytime soon, most models suggest nocturnal development will occur this evening somewhere over NW Iowa. Using the HRRR 305K isent surface as a guide since it seems to have the best handle at the moment would suggest this would occur in or near our far NW corner as the current SD/MN mid clouds ooze into Iowa with timing similar to last night, 02-03z. This area is also highlighted by a GOES 16 elevated derived CAPE axis. The question will be whether there will be enough separation between the two MCSs for them both to have significant inflow, especially with what seems to be suspect effective shear this far south and east. Have fairly good confidence that this northern area will materialize to at least some degree so have likely PoPs north later tonight as suggested by the CAM consensus. Looking ahead into tomorrow, most models suggest what MCSs are in place would dissipate or exit into midday looking to re-charge into the afternoon. It appears as though the surface based genesis area would be similar to where the weak boundary is currently, over northern Iowa. Instability looks to be high with at least moderate deep shear, so a jump to severe in the 21-00z window as suggested by most guidance and the Day 2 SPC outlook seems quite realistic. All modes of severe weather look possible considering the degree of instability, especially into and shortly after peak heating. .LONG TERM.../Monday night through Sunday/ Issued at 318 PM CDT Sun Aug 20 2017 Bottom Line up Front... Continuing severe weather threat greets us at 00z Tue, with moderate to heavy rainfall threat overnight tomorrow night. The rest of the long term looks to be dry, with slightly below normal temperatures. Tuesday... 00z Tue to 06z Tue will bring the most active weather in the long term. Located somewhere across north-central Iowa will be a cold front attendant to strengthening sfc low pushing across northern Lake Michigan. Ahead of the front, in the WAA sector, LLJ continuing to surge moisture as GFS and NAM continue to suggest PWATs of 2 inches spread across Iowa into southern Wisconsin. All modes of severe weather will remain on the table at 00z Tue. As is climatologically favored, instability will begin to wane with loss of daytime heating... so am expecting storms to undergo transition from being svr wx producers to moderate/heavy rainfall producers. Carrying over issues discussed in short-term, not great agreement among model members at this time. Hopefully by next update, when hi-res models dig in and system has shown its hand more, can have some better consistency among solutions. At this point, confidence there that somewhere may receive 1 to 2 inches of rain between 00z and 12z Tue, but the location of the swath of heaviest rain is difficult to get pinned down. Suggestion at this time is towards eastern Iowa. Behind this system, run-to-run consistency extremely strong in a deep, broad area of high pressure that will push significant CAA, subsidence, and dry air entrainment into Iowa...setting us up for a sunny afternoon on Tuesday. Wednesday and Beyond... Strong high pressure to take control for the rest of this week. By Wednesday afternoon, position of high should be somewhere near northern Minnesota, and by Friday afternoon, high should be somewhere near northern Michigan...returning a southerly (SE) component to the low-level flow. As expected, trends continue to be slightly stronger, cooler, and slower with the high, so have slowed down temperature increases by next weekend, hedging closer to persistence. Widespread area of 850mb temps -1 to -2 std dev over the upper Midwest support forecast temperatures of around 5 or so degrees below normal. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 646 PM CDT Sun Aug 20 2017 Primary concerns this TAF period will be thunderstorms that are expected to form later this evening and overnight and additional thunderstorms Monday. For tonight, have upped from VCSH to VCTS for timing of convection with slight changes in timing from 18z TAFs. Hard to nail down exact impacts since storms are around at least 6 hours away. Beyond the thunderstorms arriving tonight and dissipating tomorrow morning, short range models show thunderstorms developing later tomorrow afternoon. At this far our, did not have the confidence to include any mention and will leave to future TAF issuances. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Ansorge SHORT TERM...Small LONG TERM...Kotenberg AVIATION...Ansorge
Hazardous weather outlook, Aug 20, 3:54 PM CDT, 7 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 354 PM CDT Sun Aug 20 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-212100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 354 PM CDT Sun Aug 20 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a marginal risk of severe weather into tonight, with the greatest chances for severe weather over northern to northwestern Iowa. The primary threats are hail and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorms are forecast at intervals from Monday morning into Tuesday morning. Several storms may become strong to severe Monday afternoon into early Monday night, with all modes of severe weather possible. Heavy rainfall is also possible overnight Monday night, which could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and again on Monday afternoon and evening. Kotenberg
In the hours before
Special weather statement, Aug 20, 11:03 PM CDT, 2 minutes before
Special Weather Statement National Weather Service Des Moines IA 1103 PM CDT SUN AUG 20 2017 IAZ044-210430- Crawford IA- 1103 PM CDT SUN AUG 20 2017 ...Strong storm in northern Crawford County... At 1102 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Battle Creek, or 12 miles northwest of Denison, moving east at 35 mph. Dime size hail will be possible with this storm. Locations impacted include... Schleswig, Charter Oak, Vail, Westside, Kiron, Deloit and Ricketts. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4221 9509 4206 9509 4206 9562 4221 9563 TIME...MOT...LOC 0402Z 269DEG 29KT 4216 9549 Martin
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 11:03 PM CDT | Special Weather Statement | DMX | Crawford | 27 min |
| Aug 21, 12:32 AM CDT | Flash Flood Warning | DMX | Crawford | 6 hr |
| Aug 21, 1:27 AM CDT | Special Weather Statement | DMX | Audubon, Guthrie | 33 min |
| Aug 21, 1:31 AM CDT | Flash Flood Warning | DMX | Audubon, Carroll, Crawford, Guthrie | 6 hr |
| Aug 21, 1:53 AM CDT | Special Weather Statement | DMX | Cass | 22 min |
| Aug 21, 1:55 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 35 min |
| Aug 21, 2:07 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Cass, Guthrie | 53 min |
| Aug 21, 2:46 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Guthrie, Madison, Union | 44 min |
| Aug 21, 3:02 AM CDT | Special Weather Statement | DMX | Kossuth | 43 min |
| Aug 21, 3:30 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Ringgold, Taylor, Union | 32 min |
| Aug 21, 9:43 AM CDT | Special Weather Statement | DMX | Calhoun, Humboldt, Pocahontas, Webster | 62 min |
| Aug 21, 11:23 AM CDT | Special Weather Statement | DMX | Humboldt, Pocahontas | 52 min |
| Aug 21, 1:39 PM CDT | Special Weather Statement | DMX | Emmet, Kossuth, Palo Alto | 66 min |
| Aug 21, 2:02 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 29 min |
| Aug 21, 3:43 PM CDT | Special Weather Statement | DMX | Calhoun, Carroll, Crawford, Emmet, Humboldt, Kossuth and 4 more | 77 min |
| Aug 21, 5:03 PM CDT | Special Weather Statement | DMX | Audubon, Boone, Cass, Dallas, Greene, Guthrie and 4 more | 57 min |
| Aug 21, 5:37 PM CDT | Special Weather Statement | DMX | Boone, Grundy, Hamilton, Hardin, Story | 53 min |
| Aug 21, 6:04 PM CDT | Special Weather Statement | DMX | Jasper, Polk | 41 min |
| Aug 21, 6:16 PM CDT | Special Weather Statement | DMX | Madison, Warren | 44 min |
| Aug 21, 6:26 PM CDT | Special Weather Statement | DMX | Black Hawk, Grundy, Marshall, Tama | 64 min |
| Aug 21, 6:38 PM CDT | Special Weather Statement | DMX | Jasper, Mahaska, Marion | 52 min |
| Aug 21, 6:52 PM CDT | Special Weather Statement | DMX | Clarke, Lucas, Madison, Union, Warren | 68 min |
| Aug 21, 6:58 PM CDT | Special Weather Statement | DMX | Poweshiek | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.